A 38 female patient with a diagnosis of primary CNS lymphoma was admitted for MATRIX (methotrexate, rituximab, thiopeta, cytarabine) chemotherapy. Prior to chemotherapy and while on steroids she became increasingly polydipsic and polyuric with blood biochemistry demonstrating a sodium of 164 mmol/l. An endocrine review of the patient was requested and a diagnosis of cranial diabetes insipidus was suspected due to the extent of infiltration of the hypothalamus and pituitary stalk by the CNS lymphoma. Formal testing for diabetes insipidus was not possible due to the patients condition. A pragmatic trial treatment with Desmopressin was initiated with good effect while closely monitoring fluid balance and serum sodium levels. Further blood testing demonstrated hypothyroidism and a suppressed gonadal axis. A diagnosis of pan hypopituitarism was made and Levothyroxine initiated with plans to review gonadal and adrenal axes following chemotherapy. During the second cycle of MATRIX chemotherapy the patient developed methotrexate toxicity. This resulted in a severe acute kidney injury requiring dialysis after which her renal function returned to baseline. Protocols to avoid Methotrexate toxicity require intravenous fluid at up to 250 ml/h so that a significant diuresis is achieved. Methotrexate toxicity was in part exacerbated by Desmopressin treatment which reduced the anticipated diuresis. Following chemotherapy and prior to discharge the patients Desmopressin was adjusted to achieve a normal fluid balance with stable sodium levels. Further cycles of chemotherapy are planned with down titration of Desmopressin under strict fluid input/output and serum sodium monitoring. How does this route to diagnosis differ from outpatient assessment of patients with possible diabetes insipidus? How would you coordinate future treatment with Desmopressin and chemotherapy?
16 - 18 Apr 2018
Society for Endocrinology